Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 220, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 12, 2003, 7:02 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2003, 7:02 PM EDT (23:02 UTC)
- Expired
- Aug 12, 2003, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 122308 FFWPBZ PAC003-130200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 702 PM EDT TUE AUG 12 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 1000 PM EDT * AT 702 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL FROM IMPERIAL TO SEWICKLEY. THE PUBLIC REPORTED ROAD FLOODING ALONG ROUTE 65...NEAR EMSWORTH AND CAMP HORN ROAD. ADDITIONAL HEAVY RAIN IS EXPECTED OVER THIS AREA THROUGH AT LEAST 7:45 PM. MORE FLOODING IS LIKELY. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
1 follow-up statement
000 WGUS71 KPBZ 122356 FFSPBZ PAC003-130100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 756 PM EDT TUE AUG 12 2003 THE FLASH FLOOD WARNING FOR ALLEGHENY COUNTY HAS BEEN CANCELLED. THE STORMS HAVE DIMINISHED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:05 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 12, 4:05 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 405 PM EDT TUE AUG 12 2003 SCT TSTMS WITH TORRENTIAL RAINS CONTG OVR SERN MTN ZNS LATE THIS AFTN. SO WL KEEP SCT TSTMS IN MTN ZNS THIS EVE...SLGT CHC POPS ELSW. EXPECT TSTMS TO DSIPT AFT SUNSET...THEN PTCHY FOG EXPECTED LATE TNGT INTO ERY WED MRNG. WITH HIGH PWS RMNG ACRS RGN WED ESPECIALLY ACRS SRN ZNS...WL KEEP MENTION OF CHC POPS FOR TSTMS WITH HVY RAIN PSBL. WL ACTUALLY GO DRY FOR THU RIGHT ON THRU THE WEEKEND AS UPR LO RETROGRADES TO SW. THEN CHC SHWRS/TSTMS RTNS ELY NEXT WEEK. FCSTID = 14 PIT 65 85 67 86 / 20 30 20 10 HLG 65 85 67 86 / 20 30 20 10 MGW 66 86 67 86 / 20 30 20 10 ZZV 66 86 67 86 / 20 30 20 10 PHD 65 85 67 86 / 20 30 20 10 FKL 62 82 64 83 / 20 30 10 10 DUJ 62 82 64 83 / 20 30 10 10 LBE 63 84 66 85 / 30 30 20 10 BTP 64 84 66 84 / 20 30 20 10 IDI 64 84 66 84 / 20 30 20 10 ODM 62 83 64 83 / 40 40 30 20 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
Hazardous weather outlook, Aug 12, 5:00 AM EDT, 14 hours 2 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN DEVELOP ACROSS THE AREA TODAY. EVEN THOUGH THE RISK HAS DIMINISHED...STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. THIS COULD LEAD TO ADDITIONAL FLOODING...ESPECIALLY IN THOSE AREAS THAT HAVE ALREADY EXPERIENCED FLOOD CONDITIONS OVER THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 12, 4:25 PM EDT, 2 hours 37 minutes before
PAZ030-032-122230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 425 PM EDT TUE AUG 12 2003 ...HEAVY DOWNPOURS IN FAYETTE AND WESTMORELAND COUNTIES... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS PORTIONS OF WESTMORELAND AND FAYETTE COUNTIES UNTIL 6:30 PM. THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING AND GUSTY WINDS. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROAD SURFACES AND MAY BRING FLOODING TO LOW LYING AREAS. UP TO AN INCH OF RAIN HAS FALLEN ACROSS PORTIONS OF LAUREL RIDGE. ADDITIONAL RAINFALL OF ONE INCH IN AN HOUR COULD BRING CREEKS OUT OF THEIR BANKS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 12, 5:19 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
519 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 PM LATROBE PA .50 INCH HAIL
08/12/03 WESTMORELAND REPORTED BY TRAINED
OBSERVER
0505 PM LATROBE PA WIND DAMAGE
08/12/03 WESTMORELAND TREES DOWN IN UNITY TWP
NEAR LATROBE AND ALONG RT
217 IN DERRY TWP. REPORTED
BY TRAINED OBSERVER
0510 PM LATROBE PA 1.00 INCH HAIL
08/12/03 WESTMORELAND REPORTED BY TRAINED
OBSERVER.Special weather statement, Aug 12, 5:21 PM EDT, 1 hour 41 minutes before
PAZ023-122315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 521 PM EDT TUE AUG 12 2003 ...STORMS MOVING INTO INDIANA COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS INDIANA COUNTY THROUGH 7:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, AND GUSTY WINDS. PERIODS OF HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND MAY PRODUCE FLOODING IN POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 12, 5:30 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
530 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM CANAAN VALLEY WV FLASH FLOODS
08/12/03 TUCKER RT 32 FLOODING NEAR CANAAN
VALLEY. REPORTED BY
EMERGENCY MANAGEMENTLocal storm report, Aug 12, 5:59 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
559 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM UNITY TOWNSHIP PA FLASH FLOODS
08/12/03 WESTMORLAND NUMEROUS BASEMENTS
FLOODED. REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Aug 12, 6:49 PM EDT, 13 minutes before
PAZ029-122345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 649 PM EDT TUE AUG 12 2003 ...VERY HEAVY RAIN EXPECTED... AN AREA OF SLOWLY MOVING THUNDERSTORMS WILL CONTINUE TO INTENSIFY ALONG AN AXIS FROM IMPERIAL TO ROBINSON TOWNSHIP TO BELLVIEW TO ROSS TOWNSHIP TO HAMPTON TOWNSHIP THROUGH 8 PM. RAINFALL RATES BETWEEN 2 AND 3 INCHES PER HOUR WILL CAUSE LOCAL STREET FLOODING IN AREAS OF POOR DRAINAGE. CLOUD TO GROUND LIGHTNING WILL ALSO INCREASE. WIND GUSTS BETWEEN 30 AND 40 MPH ARE LIKELY IN SOME LOCALITIES. REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...UPDATES...OR POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:06 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 54 min |
| Aug 12, 5:29 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 12, 5:46 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 59 min |
| Aug 12, 6:42 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 33 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.